A new movement or spell after a medication change is not automatically a new seizure type. Antiseizure medicines can cause tremor, ataxia, dizziness, sedation, abnormal eye movements and, less commonly, other movement disorders that may look neurological enough to be mistaken for worsening epilepsy.
This page is deliberately narrower than the general Medication Side Effects and Interactions page. It focuses on diagnostic confusion when a treatment effect resembles a seizure or new neurological event.
Movement disorders can be medication-related
A systematic review of antiseizure medicines found reported medication-associated tremor, ataxia, myoclonus, dystonia, dyskinesia, parkinsonism and other abnormal movements. The strength of evidence varies greatly between individual medicines and movement types.
Ataxia and unsteadiness
Some antiseizure medicines can impair balance or coordination, especially after dose increases, interactions or high serum concentrations. A person may stagger, collide with objects or appear intoxicated without having a seizure.
Tremor and jerking
Tremor is a recognised adverse effect of several medicines. Myoclonic jerks can also have multiple causes, including epilepsy, medicines, metabolic disturbance and normal physiological phenomena. New jerking therefore needs clinical context rather than automatic classification as seizure progression.
Nystagmus, double vision and dizziness
Abnormal eye movements, diplopia and dizziness can occur with medication toxicity or dose-related adverse effects. These symptoms can be particularly confusing in people whose seizures already involve visual or vestibular sensations.
Sedation and slowed responses
Sleepiness, slowed thinking and impaired coordination can look like prolonged postictal recovery or altered awareness. Rescue benzodiazepines can add further sedation after seizures.
Drug interactions can change the picture
Starting or stopping another prescription medicine, an over-the-counter product or certain supplements can alter antiseizure medicine concentrations. Kidney or liver function, age and pregnancy can also change drug handling.
Do not stop antiseizure medicine suddenly
If a medicine may be causing abnormal movements or other neurological symptoms, the solution is not to abruptly stop it without specialist advice. Sudden withdrawal can provoke seizures or status epilepticus.
What clinicians may review
- timing of symptoms relative to starting or changing a medicine;
- dose and adherence;
- other medicines and interactions;
- kidney and liver function where relevant;
- serum drug concentrations for selected medicines;
- whether the abnormal movement is continuous, action-related or episodic;
- video of the event where safe and appropriate;
- EEG if seizure activity remains a concern.
Related reading
- Medication Side Effects and Interactions
- Movement Disorders That Can Resemble Epileptic Seizures
- A Normal EEG Does Not Rule Out Epilepsy
Sources and further reading
- Movement disorders associated with antiseizure medications: A systematic review. 2022. PMID: 35483204.
- Antiseizure Drugs and Movement Disorders. 2022. PMID: 35861924.
Evidence checked: September 2026.